Epilepsy/Ulerative Colitis ~ Is there a connection?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

RanMan
Veteran Member


Date Joined Feb 2003
Total Posts : 665
   Posted 10/28/2006 12:11 PM (GMT -7)   
This is a post I made on another web site. I thought it might be of some interest b/c there is some epilepsy mention in it. I've had Ulcerative Colitis and Epilepsy since 1979 ~ both of these conditions are believed to be stress related but that fact has yet to be proven. As you know, stress effects everybody differently and this is what it has done to me. It has been documented that ppl with EP have a greater chance of getting some sort of bowel condition (IBS)or visa/versa as there are so many nerves in the digestive tract that "could" be affected by a seizure condition.
Some of the first symptoms to watch for are: 1) first sign is mucus in the stools ~ then blood in the stools.
2) Feeling that you always have to empty your bowels ~ sometimes every 15 mins or every hour (depending on the severity)
3) When you go to the washroom, all you get is Lots of gas accompanied with blood and/or mucus.
4) bloating of the stomach.
5) Usually flares up AFTER a stressful event (same as a seizure or anaura) or if you've been eating acidy foods or caffine or dairy prods.

But I find it's very well controlled with medication.
I usually have a flare up every 2 yrs.
Very tricky to control though with my Epilepsy, like walking a tight rope.
My blood levels have to be monitored weekly so I can maintain the theraputic level for my AED's but not mess up my UC med count. IE: My UC meds paint a protective coating on the bowel and stomach walls and as a result, the AED's can't motabilize properly ~ then if you increase yor AED's, they could become toxic in your system or if you have a flare up, you have to increase your doseage of the UC meds (mine is Asasol) then it's that much harder for the AED's to penetrate the stomach and bowel so if you increase your doseage of AED's, they can become toxic and you will act like a drunk or stoner.

What I have found is that a flare up or EP seizure will happen AFTER a stressful event like I said above b/c during a relaxed time, your body's natural defenses are down.

Since I have EP and UC, my neurologist says it's very difficult to control.
I'm currently seeing Dr. A. Upton, proffessor of Neurology, McMaster Univerity Medical Centre, He's lectured on my case and it has been documented in the 1986 Medical Journal.

Randy

Post Edited By Moderator (HALO) : 10/29/2006 10:46:11 PM (GMT-7)


sarahbtsd
Regular Member


Date Joined Oct 2004
Total Posts : 26
   Posted 10/28/2006 9:37 PM (GMT -7)   
thanks, ran. I get dumping syndrome if I eat too many carbs and/or too much sugar/ have too much to drink (soda) with my foods, even though I haven't had gastric bypass surgery. go figure. I did a search on my symptoms and managed to figure this out.

There's something called "Heather's Diet" which has been very helpful (food for thought).
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 7:33 AM (GMT -7)
There are a total of 2,732,493 posts in 301,027 threads.
View Active Threads


Who's Online
This forum has 151186 registered members. Please welcome our newest member, debbixij.
261 Guest(s), 7 Registered Member(s) are currently online.  Details
John_TX, Huddie, Buzzlymeyear, franko63, Traveler, trumpet123, (Seashell)


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer